Chemotherapy - Adverse Effects

Adverse Effects

Chemotherapeutic techniques have a range of side-effects that depend on the type of medications used. The most common medications affect mainly the fast-dividing cells of the body, such as blood cells and the cells lining the mouth, stomach, and intestines. Common side-effects include:

  • Depression of the immune system, which can result in potentially fatal infections such as typhlitis. Although patients are encouraged to wash their hands, avoid sick people, and take other infection-reducing steps, about 85% of infections are due to naturally occurring microorganisms in the patient's own gastrointestinal tract (including oral cavity) and skin. This may manifest as systemic infections, such as sepsis, or as localized outbreaks, such as Herpes simplex, shingles, or other members of the Herpesviridea. Sometimes, chemotherapy treatments are postponed because the immune system is suppressed to a critically low level.
  • Fatigue. The treatment can be physically exhausting for the patient, who might already be very tired from cancer-related fatigue. It may produce mild to severe anemia. Treatments to mitigate anemia include hormones to boost blood production (erythropoietin), iron supplements, and blood transfusions.
  • Tendency to bleed easily. Medications that kill rapidly dividing cells or blood cells are likely to reduce the number of platelets in the blood, which can result in bruises and bleeding. Extremely low platelet counts may be temporarily boosted through platelet transfusions. Sometimes, chemotherapy treatments are postponed to allow platelet counts to recover.
  • Gastrointestinal distress. Nausea and vomiting are common side-effects of chemotherapeutic medications that kill fast-dividing cells. This can also produce diarrhea or constipation. Malnutrition and dehydration can result when the patient does not eat or drink enough, or when the patient vomits frequently, because of gastrointestinal damage. This can result in rapid weight loss, or occasionally in weight gain, if the patient eats too much in an effort to allay nausea or heartburn. Weight gain can also be caused by some steroid medications. These side-effects can frequently be reduced or eliminated with antiemetic drugs. Self-care measures, such as eating frequent small meals and drinking clear liquids or ginger tea, are often recommended. This is generally a temporary effect, and frequently resolves within a week of finishing treatment. However a high index of suspicion is appropriate, since diarrhea and bloating are also symptoms of typhlitis, a very serious and potentially life-threatening medical emergency which requires immediate treatment.
  • Hair loss. Some medications that kill rapidly dividing cells cause dramatic hair loss; other medications may cause hair to thin. These are most often temporary effects: hair usually starts to regrow a few weeks after the last treatment, sometimes with a tendency to curl, resulting in "chemo curls." Permanent hair loss can result from some standard chemotherapy regimens. Scalp cooling offers a means of preventing both permanent and temporary hair loss.

Damage to specific organs is possible:

  • Cardiotoxicity (heart damage)
  • Hepatotoxicity (liver damage)
  • Nephrotoxicity (kidney damage)
  • Ototoxicity (damage to the inner ear), producing vertigo
  • Encephalopathy (brain dysfunction)

Read more about this topic:  Chemotherapy

Famous quotes containing the words adverse and/or effects:

    [Religious establishment] is adverse to the diffusion of the light of Christianity ... [because] with an ignoble and unchristian timidity it would [be] circumscribed, with a wall of defence, against the encroachments of error.
    James Madison (1751–1836)

    If I had any doubts at all about the justice of my dislike for Shakespeare, that doubt vanished completely. What a crude, immoral, vulgar, and senseless work Hamlet is. The whole thing is based on pagan vengeance; the only aim is to gather together as many effects as possible; there is no rhyme or reason about it.
    Leo Tolstoy (1828–1910)